Changing meds... sinemet to satlevo


#1

Hi there. My dad has had parkinsons for around 20years now and is about to change his medication from sinemet plus to stalevo. He is quite concerned about the change, has anyone else done this? How was it? Side effects? ... any information would be gratefully recieved.

 

Thanks

 


#2

The general advice is, that, when, as the disease is progressing and by now you are taking a lot of levodopa (Sinemet plus contains 100mg per tablet, so you can total your father's daily intake) and/or the interval between doses gets shorter and shorter ( like less than two hours)  it then is time to add another drug:  Entacapone. This drug is always given with levodopa, as on its own  Entacapone doesn't do anything, but taken with levodopa it makes the levodopa last longer,, it enhances levodopa 's effectiveness. As you have to take Entacapone always at the same time as levodopa the drug companies have come up with Stalevo (not long on the market), they combined the drugs in one pill.  So Stalevo is in essence Sinemet with Entacapone added.

In practice the effect is as if you have increased your levodopa medication by about 30%. This could be too much in first instance, so often, when Stalevo replaces Sinemet, the original Sinemet dosis will be lowered. 

Too  much levodopa will start to give problems eventually.Dyskinesias and hallucinations are more likely to raise their ugly heads. 

Of course Entacapone has its own side effects,  nausea being the most common, but I did not get it.

I don't think your father needs to be concerned about the change, if it does not work out he could always go back to Sinemet Plus. If he does not like the idea of taking (what looks like a completely new drug, but isn't) Stalevo he could ask for Entacapone on its own to be added to the sinemet plus. However this means another pill to take, a big one, and be sure not to forget to take it with the Sinemet.   


#3

My husband went on this but unfortunately it did not suit him and he experienced palpitations and sweats, but he did have angina several years ago. I am not sure whether this was taken into account by the prescribing doctor.  It is always worth asking if there are any possible contra indications with other exisitng conditions or medications. I never like to assume they are checking this but I am sure they do?